Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at May 16, 2021, 5:13 PM EDT for Bronx County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 5:13 PM EDT (21:13 UTC)
- Expired
- May 16, 2021, 5:45 PM EDT
- In force
- 32 min
- Issued by
- NWS New York, NY
County Bronx County, NY
The radar
The Brookhaven radar (KOKX), 77 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 2142 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267
WWUS81 KOKX 162113
SPSOKX
Special Weather Statement
National Weather Service New York NY
513 PM EDT Sun May 16 2021
NYZ071-073-162145-
Southern Westchester-Bronx-
513 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WESTCHESTER AND
BRONX COUNTIES...
At 513 PM EDT, a strong thunderstorm was located over New Rochelle,
moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Yonkers, New Rochelle, East Tremont, Rye, Co-
op City, Scarsdale, Bronxville, City Island, Mount Vernon,
Eastchester, Mamaroneck, Pelham, Woodlawn, Tuckahoe and Larchmont.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4087 7391 4093 7390 4101 7375 4100 7365
4100 7364 4094 7367 4090 7374 4086 7374
4086 7375 4084 7385
TIME...MOT...LOC 2113Z 231DEG 11KT 4091 7381
$$
MWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at May 16, 4:38 PM EDT, 35 minutes earlier.
Area forecast discussion, May 16, 4:38 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service New York NY 438 PM EDT Sun May 16 2021 .SYNOPSIS... A surface trough will form across the area each afternoon throughout the week. Otherwise, high pressure dominates the region much of the week with some disturbances approaching the area Friday and into the weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The mid level shortwave responsible for the scattered shower and thunderstorm activity across northern sections pushes off to the east this evening. Skies will gradually clear out this evening and into the overnight. The light SW flow in general will continue across the area. On a more local level the winds will go light and variable for the overnight. Some localized patchy fog in some low lying / valley rural type locations cannot be ruled out, especially where the ground may be wet / moist from previous thundershower activity. Lows tonight will range generally from the middle and upper 40s in rural locations, to the lower and middle 50s across the suburban and metro areas. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/... Other than some early morning localized patchy fog in low lying rural areas around sun up, a good deal of sunshine is expected to begin Monday. By the afternoon, especially away from the coast some cumulus will build between 5 and 10k ft. With a surface trough forecast to linger over the area, especially across northern sections will continue with slight chance of showers and an isolated t-storm/ t-shower. Instability looks to be confined mainly away from the coast via BUFKIT forecast soundings for Monday afternoon and early evening. And what instability there is, is not overly impressive. Also, any embedded shortwaves in the NW upper flow appear to be very weak. Therefore, went with a slight chance of showers with an isolated storm possible across northern and northwestern most sections. The pattern stays persistent, thus a similar temperature regime to previous days is anticipated across the area. This coincides with middle and upper 70s across inland locations, with upper 60s close to the immediate coast. For Monday night with heights starting to build a bit, and shortwave energy off to the east look for a mainly clear night. A light SW flow regime will continue, therefore continuing with a persistence type forecast. Lows should range in the middle and upper 50s across the suburban and urban areas, with upper 40s and lower 50s in most rural locations. Heights then look to build into the mid week. This really gets underway on Tuesday. Look for abundant sunshine with just some cumulus by the afternoon with the surface trough in place, thus some low level convergence lingering. Southern coastal locations again will experience an afternoon sea breeze. This should keep these areas mainly in the 70s with some 60s later in the day. Meanwhile, inland locations and northern parts of the metro should get on either side of 80 during the afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... This week will be mainly dominated by a surface high pressure system positioned to our south over the East Coast. This will result in primarily southerly or southwesterly winds through the forecast period allowing moisture to increase. Generally dry conditions are expected Wednesday and Thursday. Strong ridging aloft will allow for temperatures to be above average for much of the forecast period. Highs Wednesday through the beginning of next week look to reach into the low and potentially middle 80s each day with some cooler locations along the immediate coast and Long Island. Upper-level ridging slides back to the west as a weak trough approaches the area from the north and northeast around Friday and into the weekend. Ample moisture will be in place from the antecedent southerly flow that may result in showers and thunderstorms developing as early as Friday afternoon. With the surface trough and weak mid-level disturbances riding over the ridge from the north, there will be at least a slight chance potential of a shower or thunderstorm through much of the weekend and into the beginning of the week. Models still disagree somewhat as to the timing and extent of the precipitation but they both indicate some sort of weakly forced disturbance during this timeframe. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... A weak surface trough remains in the vicinity this evening. Otherwise, high pressure will remain in control through the TAF period. VFR through the TAF period. The surface trough continues to trigger scattered shower mainly north and west of NYC metro terminals. An isolated thunderstorm cannot be ruled out NW, but the trend has been for the activity to be just showers. There is another chance of showers and isolated thunderstorms developing once again Monday afternoon, mainly NW of NYC metro terminals. SW winds around 10 kt into this evening. Winds could temporarily swing around to the NW due to outflow and progression of the surface trough. Winds should go back to the SW as the outflow weakens. Winds should become light and variable again after 00z tonight, then become south to southwest mainly around 10 knots Monday afternoon. Some patchy fog may develop early Monday morning at SWF and HPN, but have left out of the TAF for now. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Outflow boundary may cause the wind at TEB and LGA to shift around to the NW for an hour or two through 00z. This looks less likely at EWR and JFK. Timing of sea breezes along the coast tomorrow could be off by 1-2 hours. .OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY... .Monday...Mainly VFR. Chance of an afternoon and early evening shower and isolated thunderstorm, mainly NW of NYC metro terminals. .Tuesday-Thursday...VFR. .Friday...VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: http:/www.weather.gov/zny/n90 && .MARINE... A broad and light S to SW flow is anticipated through Monday night with high pressure nearby. Winds and seas increase a bit across the eastern waters into late Tuesday and Tuesday night, but should remain below SCA criteria. With high pressure remaining nearby, winds and seas will remain below SCA threshold through much of the middle and end of the week. Ocean waves may rise just below SCA thresholds again by Saturday but these rises will be temporary and below 5ft. && .HYDROLOGY... No hydrologic impacts are expected through the forecast period. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JE/MW NEAR TERM...JE SHORT TERM...JE LONG TERM...MW AVIATION...Fig/DS MARINE...JE/MW HYDROLOGY...JE/MW
Hazardous weather outlook, May 16, 4:08 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook National Weather Service New York NY 408 AM EDT Sun May 16 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-170815- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 408 AM EDT Sun May 16 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-170815- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 408 AM EDT Sun May 16 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, May 16, 12:49 PM EDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service New York NY
1249 PM EDT Sun May 16 2021
CTZ005-006-161730-
Northern Fairfield-Northern New Haven-
1249 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND WEST
CENTRAL NEW HAVEN COUNTIES...
At 1248 PM EDT, a strong thunderstorm was located near Monroe, or
near Newtown, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Haven, Danbury, Shelton, Southbury, Newtown, Trumbull, Monroe,
Bethel, Seymour, Brookfield, Orange, Derby, Redding, Woodbridge and
Middlebury.
LAT...LON 4144 7306 4133 7298 4131 7301 4131 7306
4129 7307 4127 7309 4122 7332 4140 7345
4147 7338 4148 7335 4147 7331 4148 7332
4151 7323 4151 7318
TIME...MOT...LOC 1648Z 238DEG 12KT 4133 7329
MWSpecial weather statement, May 16, 1:16 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service New York NY
116 PM EDT Sun May 16 2021
CTZ006-007-161800-
Northern New Haven-Northern Middlesex-
116 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NEW HAVEN AND
NORTHERN MIDDLESEX COUNTIES...
At 115 PM EDT, a strong thunderstorm was located over Berlin, or near
Meriden, moving southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Meriden, Middletown, Wallingford, East Hampton, Durham, Cheshire,
North Branford, Cromwell, Portland, Haddam, Killingworth,
Middlefield, Lake Pocotopaug--East Hampton and Higganum.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4154 7246 4144 7254 4141 7264 4143 7265
4144 7267 4140 7280 4154 7297 4156 7295
4156 7288 4154 7285 4157 7284 4155 7282
4157 7280 4158 7275 4159 7275 4161 7272
4163 7271 4164 7267
TIME...MOT...LOC 1715Z 310DEG 14KT 4158 7280
MWSpecial weather statement, May 16, 1:31 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service New York NY
131 PM EDT Sun May 16 2021
CTZ006-161815-
Northern New Haven-
131 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW HAVEN COUNTY...
At 130 PM EDT, a strong thunderstorm was located over Middlebury, or
near Waterbury, moving southeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Waterbury, Wallingford, Naugatuck, Southbury, Wolcott, Hamden,
Cheshire, Seymour, Prospect, Woodbridge, Middlebury, Beacon Falls,
Bethany and Oxford.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4160 7293 4156 7295 4156 7289 4148 7285
4136 7307 4141 7320 4143 7322 4151 7323
4151 7316 4156 7316 4157 7309 4159 7308
4159 7306 4161 7305 4162 7302 4163 7302
4164 7298 4164 7294
TIME...MOT...LOC 1730Z 310DEG 9KT 4155 7311
MWSpecial weather statement, May 16, 2:37 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service New York NY
237 PM EDT Sun May 16 2021
NYZ068-070-161915-
Putnam-Northern Westchester-
237 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER AND PUTNAM
COUNTIES...
At 237 PM EDT, a strong thunderstorm was located over Mahopac, moving
east at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Mahopac, Lake Carmel, Brewster, Cold Spring, Carmel, Fahnestock State
Park, Jefferson Valley, Patterson, Putnam Valley, Putnam Lake,
Brewster Hill, Golden's Bridge and Peach Lake.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4152 7353 4133 7355 4125 7363 4133 7396
4140 7395 4140 7396 4147 7395 4148 7394
4153 7360
TIME...MOT...LOC 1837Z 268DEG 10KT 4137 7379
MWSpecial weather statement, May 16, 3:05 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service New York NY
305 PM EDT Sun May 16 2021
CTZ005-NYZ068-070-161945-
Northern Fairfield-Putnam-Northern Westchester-
305 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...NORTHERN
WESTCHESTER AND EASTERN PUTNAM COUNTIES...
At 305 PM EDT, a strong thunderstorm was located over Brewster,
moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Danbury, Brewster, Newtown, Ridgefield, Bethel, Brookfield, New
Fairfield, Redding, Putnam Lake, Brewster Hill and Peach Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4151 7345 4149 7344 4151 7340 4151 7339
4150 7338 4149 7338 4148 7335 4141 7332
4129 7337 4128 7367 4151 7359 4152 7344
TIME...MOT...LOC 1905Z 269DEG 15KT 4141 7360
MWSpecial weather statement, May 16, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
513 PM EDT Sun May 16 2021
NYZ071-073-162145-
Southern Westchester-Bronx-
513 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WESTCHESTER AND
BRONX COUNTIES...
At 513 PM EDT, a strong thunderstorm was located over New Rochelle,
moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Yonkers, New Rochelle, East Tremont, Rye, Co-
op City, Scarsdale, Bronxville, City Island, Mount Vernon,
Eastchester, Mamaroneck, Pelham, Woodlawn, Tuckahoe and Larchmont.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4087 7391 4093 7390 4101 7375 4100 7365
4100 7364 4094 7367 4090 7374 4086 7374
4086 7375 4084 7385
TIME...MOT...LOC 2113Z 231DEG 11KT 4091 7381
MWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:08 PM EDT | Special Weather Statement | OKX | Putnam | 37 min |
| May 16, 2:37 PM EDT | Special Weather Statement | OKX | Putnam | 38 min |
| May 16, 12:05 PM EDT | Special Weather Statement | OKX | 40 min | |
| May 16, 12:49 PM EDT | Special Weather Statement | OKX | 41 min | |
| May 16, 1:16 PM EDT | Special Weather Statement | OKX | 44 min | |
| May 16, 1:31 PM EDT | Special Weather Statement | OKX | 44 min | |
| May 16, 3:05 PM EDT | Special Weather Statement | OKX | 40 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.